Background. The prevalence, risk factors, and potential hormonal abnormalities associated with gynecomastia in a cohort of HIV-infected men are poorly understood. Methods. Breast enlargement was assessed in consecutively evaluated HIV-infected men, and gynecomastia was subsequently confirmed with sonography. For each patient with breast enlargement, a randomly selected control subject without breast enlargement was studied. Clinical data were obtained, including age, body mass index, clinically evident lipodystrophy, prior symptomatic hyperlactatemia, current antiretroviral therapy and duration of exposure to each antiretroviral drug, history of injection drug use, and serological status regarding hepatitis B and hepatitis C. Laboratory parameters, including plasma HIV-1 RNA load, CD4 cell count, free testosterone index, and levels of fasting triglycerides, cholesterol, prolactin, total testosterone, sex hormone-binding globulin, 17-β-estradiol, follicle-stimulating hormone, luteinizing hormone, and thyroid-stimulating hormone, were measured. Results. There were 44 of 2275 patients with breast enlargement, of whom 40 (1.8%) had gynecomastia. The mean free testosterone index (±SD) was significantly lower among the 40 patients with gynecomastia (42.6% ± 24.0%) than among the 44 control subjects (58.0% ± 25.3%) (P = .006). Although the proportion of patients who were receiving treatment with zidovudine, stavudine, and/or efavirenz at the time of the present study was significantly different between case patients and control subjects, the duration of exposure to each individual antiretroviral drug was not. Lipoatrophy (adjusted odds ratio [OR], 5.6; 95% confidence interval [CI], 1.7-18.6; P = .005), hepatitis C (adjusted OR, 6.1; 95% CI, 1.8-20.6; P = .003), and hypogonadism (adjusted OR, 7.6; 95% CI, 1.8-32.2; P = .003) were independent factors associated with gynecomastia. Conclusions. The data suggest that gynecomastia among HIV-infected patients is related to hypogonadism, rather than to an adverse effect of antiretroviral drugs.